Ain-Shams Journal of Anaesthesiology

ARTICLE
Year
: 2013  |  Volume : 6  |  Issue : 2  |  Page : 205--207

Persistent neurological deficits after an uncomplicated intrathecal injection of 0.5% hyperbaric bupivacaine ( a case series)


Sawsan Aboul-Fotouh1, Ahmed El-Shaer2, Bahaa Ewees2, Ahmed M. Abdel-Tawab1 
1 Department of Pharmacology and Clinical Pharmacology Unit, Faculty of Medicine, Ain Shams University, Cairo, Egypt
2 Department of Anaesthesia and Intensive Care, Faculty of Medicine, Ain Shams University, Cairo, Egypt

Correspondence Address:
Sawsan Aboul-Fotouh
MD, PhD, Department of Pharmacology and Clinical Pharmacology, Faculty of Medicine, Ain Shams University, Abbassia, Cairo 11566
Egypt

Persistent neurological impairment following spinal anesthesia with bupivacaine has rarely been reported. We report three cases of neurological deficits that persisted more than 3 days after an uncomplicated single intrathecal injection of 0.5% hyperbaric bupivacaine. The first two cases were female patients 39 and 37 years of age and who had received spinal anesthesia with bupivacaine to undergo dilatation and curettage and cesarean section, respectively. The third case was a 22-year-old male patient who received bupivacaine spinal anesthesia for right knee arthroscopy. MRI indicated no anatomical abnormality in any of these cases. Bupivacaine neurotoxicity was suggested by the absence of any other identifiable cause for these neurologic deficits. Corticosteroid was used to manage the cases, with a diverse outcome in each case.




How to cite this article:
Aboul-Fotouh S, El-Shaer A, Ewees B, Abdel-Tawab AM. Persistent neurological deficits after an uncomplicated intrathecal injection of 0.5% hyperbaric bupivacaine ( a case series).Ain-Shams J Anaesthesiol 2013;6:205-207


How to cite this URL:
Aboul-Fotouh S, El-Shaer A, Ewees B, Abdel-Tawab AM. Persistent neurological deficits after an uncomplicated intrathecal injection of 0.5% hyperbaric bupivacaine ( a case series). Ain-Shams J Anaesthesiol [serial online] 2013 [cited 2022 Oct 3 ];6:205-207
Available from: http://www.asja.eg.net/article.asp?issn=1687-7934;year=2013;volume=6;issue=2;spage=205;epage=207;aulast=Aboul-Fotouh;type=0